Irish News

Saturday 2 August 2014

Woman (80) died after developing 'one in a million' medication rash

Gareth Naughton

Published 18/04/2014|02:30

  • Share
A Dublin woman died after developing a one in a million reaction to medication which left her with a toxic rash across 95 per cent of her body, an inquest heard.
A Dublin woman died after developing a one in a million reaction to medication which left her with a toxic rash across 95 per cent of her body, an inquest heard.

A woman died after developing a "one in a million" reaction to medication which left her with a toxic rash across 95pc of her body, an inquest heard.

  • Share
  • Go To

Nora Brew (80) from Greenlea Road, Terenure in south Dublin, died at St James's Hospital on December 8, 2012. She had been transferred to the burns unit there after developing toxic epidermal necrolysis (TEN), a rare condition which causes the top layers of the skin to die.

Consultant dermatologist Dr Maureen Connolly told the inquest there is no way of stopping TEN once it has commenced and it can be fatal depending on age and health.

Dublin Coroner's Court heard that Mrs Brew was initially diagnosed with ANCA positive vasculitis causing kidney failure in October 2012. This condition is also rare, affecting eight out of 100,000 people. She was put on immunosuppressants and antibiotic Septrin, to prevent infection, along with a number of other medications.

Her family brought her to Tallaght A&E on November 19 after Mrs Brew developed a drug rash. Dr Connolly said that she believed the rash was most likely the result of the Septrin and this was immediately stopped.

At this stage Mrs Brew was not showing symptoms of TEN, she said.

She was discharged from hospital on November 23. But over the following days her condition worsened significantly and she returned to Tallaght A&E on November 27 where she was diagnosed with TEN due to Septrin.

The rash had changed in appearance with the skin blistering and affecting the mouth, said Dr Connolly. Mrs Brew was transferred to the burns unit at St James's Hospital. However, the rash became more extensive and she died.

Dr Connolly said that the chances of developing TEN are "one in a million" and that Septrin was more likely the cause rather than other medications Mrs Brew was taking.

BANDAGES

"There is no way of stopping it from progressing," she said.

At post mortem, pathologist Dr Nairi Tchrakian said that the entire body had been wrapped in padded bandages with the exception of the eyes, nose and mouth.

Coroner Dr Brian Farrell recorded the death as an adverse drug reaction.

He will also write to the Irish Medicines Board to alert them to the case.

Speaking following the inquest, daughter Eithne Brew said that people should be aware of the "devastating" side effects of many medical drugs.

"The horrific death of our mother will haunt our entire family forever," she said.

Irish Independent

Read More

Classifieds

CarsIreland

Independent Shopping.ie

Meet, chat and connect with
singles in your area

Independent Shopping.ie

Meet Singles Now

Findajob

Apps

Now available on

Editor's Choice

Also in Irish News